Mass General Hospital

Harvard Medical School

Why Do Many Continue To Recommend Tapering SSRI Antidepressants During the Third Trimester?

 

In 2005, we saw the first reports describing an increased risk of “poor neonatal adaptation” in infants with prenatal exposure to selective serotonin reuptake inhibitor (SSRI) antidepressants in late pregnancy.  Since that time, studies have consistently indicate that about 25%-30% of infants exposed to SSRIs late in pregnancy manifest symptoms of poor neonatal adaptation.  The most commonly observed symptoms include jitteriness, restlessness, irritability,  increased muscle tone, sleep disturbance, feeding problems, and rapid breathing.  These symptoms are transient and resolve spontaneously with no specific medical intervention.  

It has been debated whether this syndrome represents a withdrawal phenomenon or is merely the effect of serotonergic medications acting on an immature nervous system.  Despite the fact that these symptoms occur in a minority of cases and are relatively mild and self-limited, the FDA issued a warning in 2004 recommending that “the physician may consider tapering [the SSRI] in the third trimester.”  

This recommendation, however, was not based on empirical evidence, and a subsequent study from Warburton and colleagues published in 2010 called into question the practice of tapering SSRIs during SSRIs during the third trimester.  The researchers sought to examine whether stopping medication at least two weeks prior to delivery would diminish the risk for adverse outcomes.  Thus, if the mechanism for poor neonatal adaptation was either discontinuation (SSRI withdrawal) or toxicity (too much serotonin in an immature nervous system), tapering the drug before the last two weeks would greatly reduce the occurrence of the above symptoms.

The researchers compared outcomes in infants who were exposed to SSRIs during the last 14 days of gestation to infants who had gestational exposure to SSRIs, but not during the last 14 days.  In the unadjusted analysis, infants exposed to SSRIs during the last two weeks of pregnancy were more likely to exhibit respiratory distress than the infants in the control group (15.3% VS. 10.0%).  However, when they controlled for maternal illness severity, the differences between the two groups disappeared.

Therefore, at least in this study, there was no decrease in symptoms among neonates who experienced a ‘washout period’ of at least two weeks prior to delivery.  This suggests that another mechanism is likely responsible for the neonatal symptoms reported in neonates exposed to SSRIs.  The authors suggest that perhaps a neurobiological disturbance, potentially caused by maternal illness itself, earlier in the pregnancy or SSRI exposure earlier in the pregnancy is responsible.

At some point since the publication of this article, the product label for the SSRIs has been changed and no longer recommends tapering the SSRI.  The label now reads, “When treating a pregnant woman with [an SSRI] during the third trimester, carefully consider both the potential risks and benefits of treatment.”  We have at this point no data to support the practice of tapering SSRIs during the third trimester; furthermore, we must be aware of the risks associated with withdrawing antidepressant at a time when women are entering into a period of extremely high risk for affective illness.   

Ruta Nonacs, MD PhD

 

Costei AM, Kozer E, Ho T, Ito S, Koren G. Perinatal outcome following third trimester exposure to paroxetine. Arch Pediatr Adolesc Med. 2002:156:1129-1132.

Laine K, Heikkinen T, Ekblad U, Kero, P. Effects of exposure to selective serotonin reuptake inhibitors during pregnancy on serotonergic symptoms in newborns and cord blood monoamine and prolactin concentrations. Arch Gen Psychiatry 2003;60:720-726.

Zeskind PS, Stephens LE. Maternal selective serotonin reuptake inhibitor use during pregnancy and newborn neurobehavior. Pediatrics 2004;113:368-375.

Levinson-Castiel R, Merlob P, Linder M, Sirota L, Klinger G. Neonatal abstinence syndrome after in utero exposure to selective serotonin reuptake inhibitors in term infants. Arch Pediatr Adolesc Med 2006;160:173-176.

Warburton W, Hertzman C, Oberlander TF.  A register study of the impact of stopping third trimester selective serotonin reuptake inhibitor exposure on neonatal health. Acta Psychiatr Scand 2010; 121(6): 471-9.

 

Print Friendly, PDF & Email
Share This Page:
Email this to someoneShare on Facebook0Tweet about this on TwitterShare on Google+0Share on LinkedIn0Share on Reddit0Buffer this pagePrint this page

, , , ,

No comments yet.

Leave a Reply